To the Editor. —
I believe that the conclusions reached by Boulet and colleagues1 regarding airway responsiveness during 4- to 8-week therapy with captopril require some scrutiny. The authors designed their study to assess airway responsiveness and reactivity in hypertensive patients using a provocative concentration of the cholinergic agonist methacholine. Based on their results, they conclude that the development of cough related to captopril use is not associated with the "development of airway hyperresponsiveness."These conclusions must be interpreted more narrowly since the authors evaluated the reactivity to methacholine only and not other substances and mediators more likely to be implicated as causative factors in cough induced by angiotensin-convertive enzyme (ACE) inhibitors. Specifically, there is experimental and clinical evidence that captopril may prevent the catabolism of bradykinin, a peptide that is a potent bronchoconstrictor, as well as being able to provoke cough that mimics that caused by captopril and
Levy JV. Cough Related to Angiotensin-Converting Enzyme Inhibition. JAMA. 1989;262(1):29. doi:10.1001/jama.1989.03430010041014
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: